Library Header Image
LSE Research Online LSE Library Services

Provably good solutions to the knapsack problem via neural networks of bounded size

Hertrich, Christoph ORCID: 0000-0001-5646-8567 and Skutella, Martin (2023) Provably good solutions to the knapsack problem via neural networks of bounded size. Informs Journal on Computing, 35 (5). 1079 - 1097. ISSN 1091-9856

Full text not available from this repository.
Identification Number: 10.1287/ijoc.2021.0225


The development of a satisfying and rigorous mathematical understanding of the performance of neural networks is a major challenge in artificial intelligence. Against this background, we study the expressive power of neural networks through the example of the classical NP-hard knapsack problem. Our main contribution is a class of recurrent neural networks (RNNs) with rectified linear units that are iteratively applied to each item of a knapsack instance and thereby compute optimal or provably good solution values. We show that an RNN of depth four and width depending quadratically on the profit of an optimum knapsack solution is sufficient to find optimum knapsack solutions. We also prove the following tradeoff between the size of an RNN and the quality of the computed knapsack solution: for knapsack instances consisting of n items, an RNN of depth five and width w computes a solution of value at least 1 − O(n2/√ω) times the optimum solution value. Our results build on a classical dynamic programming formulation of the knapsack problem and a careful rounding of profit values that are also at the core of the well-known fully polynomial-time approximation scheme for the knapsack problem. A carefully conducted computational study qualitatively supports our theoretical size bounds. Finally, we point out that our results can be generalized to many other combinatorial optimization problems that admit dynamic programming solution methods, such as various shortest path problems, the longest common subsequence problem, and the traveling salesperson problem.

Item Type: Article
Official URL:
Additional Information: © 2023 INFORMS
Divisions: Mathematics
Subjects: Q Science > QA Mathematics
Date Deposited: 16 May 2024 16:51
Last Modified: 14 Jun 2024 01:30

Actions (login required)

View Item View Item